Colorado, 2014

Tornadoes and Hail in Colorado, June 6, 2014

June 6, 2014 · NWS PUB · 14 events in 5 counties and zones

Numerous severe storms occurred across the I-25 corridor and southeast plains producing hail up to two inches in diameter. Two tornadoes occurred over open country east of Trinidad, causing damage to trees, fences, power lines, and one outbuilding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$8,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Numerous severe storms occurred across the I-25 corridor and southeast plains producing hail up to two inches in diameter. Two tornadoes occurred over open country east of Trinidad, causing damage to trees, fences, power lines, and one outbuilding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 10:03 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 6, 10:03 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1103 AM MDT FRI JUN 6 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 517 AM MDT FRI JUN 6 2014

...SEVERE WEATHER EXPECTED AGAIN THIS AFTERNOON AND EVENING...

CURRENTLY...A DISTURBANCE IN THE WESTERLY FLOW ALOFT IS CURRENTLY
TRACKING EAST ACROSS NORTHEAST COLORADO.  AT THE SURFACE...LOW LEVEL
EASTERLY FLOW CONTINUES TO BRING MOISTURE ACROSS THE PLAINS.  A FEW
SHOWERS AND THUNDERSTORMS CONTINUE OVER NORTHERN PUEBLO...NORTH INTO
EL PASO COUNTY EARLY THIS MORNING.  RADAR IS ALSO STARTING TO
INDICATING SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTHERN NEW
MEXICO...INTO FAR SOUTHEAST COLORADO.  THE MAIN THREATS EARLY THIS
MORNING WILL BE SMALL HAIL AND BRIEF HEAVY RAINFALL.  MOST HIGH RES
MODEL GUIDANCE DISSIPATES THIS SHOWER AND THUNDERSTORM ACTIVITY BY 8
AM AS THE UPPER LEVEL DISTURBANCE MOVES EAST INTO KANSAS.

TODAY...WESTERLY FLOW ALOFT WILL CONTINUE WITH ANOTHER SHORTWAVE
DISTURBANCE MOVING ACROSS SOUTHERN COLORADO BY THIS AFTERNOON.  LOW
LEVEL FLOW WILL TURN SOUTHERLY BY MID MORNING WITH MOISTURE
REMAINING POOLED ACROSS THE EASTERN PLAINS.  MODEL GUIDANCE SUGGESTS
CAPE VALUES AROUND 2500 J/KG BY 18Z.  MOST HIGH RES MODEL GUIDANCE
DEVELOP CONVECTION BY 18-19Z OVER THE EASTERN MOUNTAINS...INTO THE
PALMER DIVIDE AND RATON RIDGE.  EXPECT THE THUNDERSTORM ACTIVITY TO
SHIFT EAST BY MID AFTERNOON...INTO THE I-25 CORRIDOR...AND THEN EAST
ACROSS THE EASTERN PLAINS THROUGH THE AFTERNOON AND EVENING.  GIVEN
THE INSTABILITY AND MODEST SHEAR VALUES...THE PRIMARY CONCERNS WILL
BE LARGE HAIL AND DAMAGING WINDS.  UPDRAFT HELICITY VALUES ARE NOT
AS IMPRESSIVE ON THE VARIOUS WRF SOLUTIONS...AND THAT WILL LIKELY
LIMIT THE TORNADO THREAT THIS AFTERNOON AND EVENING.

IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL BE THE
POTENTIAL FOR FLASH FLOODING ON THE WALDO CANYON BURN SCAR.  IF ONE
OF THESE THUNDERSTORMS SHOULD MOVE OVER THE BURN SCAR...THEY WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL.  PEOPLE IN AND AROUND THE BURN
SCAR SHOULD MONITOR ANY THUNDERSTORM ACTIVITY...ESPECIALLY LATE THIS
MORNING THROUGH THIS AFTERNOON.

TONIGHT...MODELS IN AGREEMENT WITH SHOWER AND THUNDERSTORM ACTIVITY
TRANSVERSING THE EASTERN PLAINS THROUGH THE EVENING HOURS.  THE MAIN
QUESTION WILL BE IF ANY CONVECTION REDEVELOPS LATER DURING THE
OVERNIGHT HOURS.  GIVEN THE ABUNDANT MOISTURE AND LIKELIHOOD OF
OUTFLOW BOUNDARIES...HAVE A FEELING A FEW SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE...ESPECIALLY OUT NEAR THE KANSAS BORDER...AND
SOUTH ALONG THE NEW MEXICO BORDER.  THE MAIN THREATS WITH NOCTURNAL
CONVECTION WILL LIKELY BE SMALL HAIL AND GUSTY WINDS...ALONG WITH
BRIEF HEAVY RAINFALL.  MOZLEY

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 517 AM MDT FRI JUN 6 2014

...CONTINUED ACTIVE THROUGH THE WEEKEND...DRIER MONDAY INTO
WEDNESDAY...THEN ACTIVE AGAIN...

PATTERN WILL REMAIN ACTIVE THROUGH THE WEEKEND.  IN FACT...IT WILL
LIKELY BE MORE ACTIVE...WITH WETTER STORMS...MORE WIDESPREAD STORMS
AND STILL SOME SEVERE WEATHER TO CONTEND WITH. A SERIES OF WAVES
WILL DROP SOUTHEAST ACROSS THE AREA SATURDAY AND SUNDAY AS AN UPPER
TROUGH DRIFTS ACROSS THE REGION FROM THE PACIFIC NORTHWEST.  THESE
WAVES WILL BE ACCOMPANIED BY AREAS OF SURFACE HIGH PRESSURE DROPPING
SOUTH THROUGH THE PLAINS...INCREASING LOW LEVEL UPSLOPE FLOW ACROSS
THE PLAINS UP INTO TO THE EASTERN MOUNTAINS.  SO...LIKELY A WET
PERIOD AHEAD FOR MUCH OF THE EAST...WITH LESS ACTIVITY AS YOU HEAD
WESTWARD...FARTHER FROM THE UPSLOPE FLOW.  CONCERNS WILL INCREASE
REGARDING THE THREAT OF FLOODING...ESPECIALLY ON THE BURN
SCARS...BUT ALSO FOR AREAS RIVERS AND STREAMS THAT ARE CURRENTLY
FULL FROM SNOWMELT.

MONDAY THROUGH MUCH OF WEDNESDAY...CURRENTLY LOOKS WARMER AND DRIER
AS THE UPPER TROUGH MOVES EAST OF THE AREA AND SHORT WAVE RIDGING
MOVES IN FROM THE WEST.

WEDNESDAY NIGHT AND THURSDAY...THE PATTERN LOOKS TO MOISTEN UP AGAIN
AS ANOTHER DISTURBANCE MOVES THROUGH THE RIDGE OVER COLORADO.  THE
DISTURBANCE LOOKS TO SEND ANOTHER SURGE OF MOIST...UPSLOPE WINDS
SOUTH INTO EASTERN COLORADO...FOR ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...SOME SEVERE AND SOME WET. LW

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1102 AM MDT FRI JUN 6 2014

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AROUND
NOON...THEN SPREAD EASTWARD ACROSS THE PLAINS DURING THE AFTERNOON
AND EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE OVER OR NEAR THE KCOS AND KPUB TERMINALS...WITH LARGE HAIL
UP TO 2 INCHES IN DIAMETER...AND WIND GUSTS OVER 50 KTS POSSIBLE.
HAVE INTRODUCED SOME GUSTS TO 40KTS ALONG WITH GS IN A TEMPO GROUP
TO COVER THE POTENTIAL. HIGHEST THREAT WINDOW FOR KCOS WILL BE
BETWEEN 20Z-23Z. AND HIGHEST THREAT WINDOW FOR PUB WILL BE FROM
22Z AND 01Z. KALS COULD ALSO SEE AN ISOLATED THUNDERSTORM...BUT
THESE WILL BE LESS LIKELY TO IMPACT THE TERMINAL. EXPECTING
ANOTHER ROUND OF STRATUS FOR THE SOUTHEAST PLAINS TONIGHT...BUT
CIGS SHOULD REMAIN VFR TO MVFR...AND PLAN TO KEEP THEM IN THE VFR
CATEGORY FOR NOW. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...LW
AVIATION...KT
Hazardous weather outlook, Jun 6, 10:02 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT FRI JUN 6 2014

COZ058>089-093>099-071715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1102 AM MDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO RE-DEVELOP AROUND NOON OVER THE
EASTERN MOUNTAINS. HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS
TO NEAR 50 MPH ARE EXPECTED INITIALLY AS STORMS DEVELOP. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. IF ONE OF
THESE THUNDERSTORMS MOVES OVER THE WALDO CANYON BURN SCAR...FLASH
FLOODING WILL BE POSSIBLE.

THE THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AND SPREAD EAST ACROSS
THE EASTERN COLORADO PLAINS THROUGH THE AFTERNOON.  AS THEY MOVE
EAST...THEY WILL STRENGTHEN WITH SEVERAL STRONG TO SEVERE STORMS
LIKELY...WITH LARGE HAIL UP TO 2.5 INCHES IN DIAMETER AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE. THE
THUNDERSTORM ACTIVITY WILL SHIFT EAST INTO KANSAS BY MIDNIGHT.

ANOTHER ROUND OF SHOWER AND THUNDERSTORMS ACTIVITY WILL BE POSSIBLE
ALONG THE KANSAS AND NEW MEXICO BORDERS LATE TONIGHT INTO SATURDAY
MORNING. THE EXACT LOCATION OF DEVELOPMENT WILL DEPEND HIGHLY ON
WHERE OUTFLOW BOUNDARIES RESIDE...WITH SMALL HAIL AND WIND GUSTS TO
50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROUGH OF LOW PRESSURE WILL DROP SOUTHEAST ACROSS THE REGION
THIS WEEKEND INCREASING LOW LEVEL UPSLOPE FLOW ACROSS THE EASTERN
MOUNTAINS AND PLAINS. THIS WILL BRING INCREASING SHOWERS AND
THUNDERSTORMS TO THE REGION SATURDAY AND SUNDAY. AREAS FARTHER
WEST WILL SEE LESS ACTIVITY BUT STILL SEE SOME SHOWERS AND
THUNDERSTORMS.

PRIMARY STORM THREATS OVER THE WEEKEND WILL INCLUDE HEAVY
RAIN...FLOODING...LARGE HAIL AND LIGHTNING. THE FLOOD THREAT WILL
BE GREATEST ON AREA BURN SCARS. HOWEVER...AREA STREAMS AND RIVERS
SWOLLEN BY RECENT SNOWMELT WILL ALSO BE SUSCEPTIBLE.

AFTER A DRYING TREND MONDAY THROUGH MOST OF WEDNESDAY...THE CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN WEDNESDAY NIGHT
INTO THURSDAY AS A NEW WEATHER DISTURBANCE MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS ALL OF THE SOUTHEASTERN PLAINS THIS AFTERNOON AND
TONIGHT.

31/23

The radar

The Pueblo radar (KPUX), 147 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 tornado. Local standard time, as filed.

Hail, Las Animas

When
June 6, 11:56 AM MST to 12:05 PM MST
Where
Las Animas County, 1.3 mi WSW of Boncarbo
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.210, -104.720

Hail, Las Animas

When
June 6, 12:32 PM MST to 12:40 PM MST
Where
Las Animas County, 3.83 mi NNW of Trinidad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -104.530

Tornado, Las Animas

When
June 6, 12:51 PM MST to 1:29 PM MST
Where
Las Animas County, 5.03 mi ESE of Trinidad to 7.13 mi SE of (Tad)trinidad Arpt
Rating
EF1
Path length
8.58 mi
Path width
400 yd
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.153, -104.411

A large tornado occurred over mostly open country damaging some fencing, toppling trees, and damaging one outbuilding. One person was injured.

Hail, Las Animas

When
June 6, 1:07 PM MST to 1:14 PM MST
Where
Las Animas County, Aguilar
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.400, -104.650

Hail, El Paso

When
June 6, 1:35 PM MST to 1:40 PM MST
Where
El Paso County, 5.93 mi NNE of Black Forest
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.100, -104.660

Hail, Prowers

When
June 6, 1:46 PM MST to 1:51 PM MST
Where
Prowers County, 4.28 mi NE of Lamar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.120, -102.560

Tornado, Las Animas

When
June 6, 1:46 PM MST to 1:52 PM MST
Where
Las Animas County, 10.13 mi ESE of (Tad)trinidad Arpt to 11.06 mi ESE of (Tad)trinidad Arpt
Rating
EF1
Path length
1.35 mi
Path width
100 yd
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
37.189, -104.179

A second tornado crossed US Highway 160 and damaged some fencing and snapped a power pole.

Hail, El Paso

When
June 6, 1:55 PM MST to 2:00 PM MST
Where
El Paso County, 4.45 mi SSW of Black Forest
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -104.730

Hail, Las Animas

When
June 6, 1:56 PM MST to 2:01 PM MST
Where
Las Animas County, 6.93 mi S of Trinidad
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.070, -104.510

Hail, Kiowa

When
June 6, 2:27 PM MST to 2:32 PM MST
Where
Kiowa County, 4.33 mi E of Sheridan Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.210

Hail, Pueblo

When
June 6, 2:49 PM MST to 2:55 PM MST
Where
Pueblo County, 6.93 mi S of Pueblo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.160, -104.620

Hail, Pueblo

When
June 6, 2:56 PM MST to 3:01 PM MST
Where
Pueblo County, 4.96 mi SSE of Blende
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.170, -104.520

Hail, Pueblo

When
June 6, 3:03 PM MST to 3:08 PM MST
Where
Pueblo County, 4.96 mi SSE of Blende
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.170, -104.520

Hail, Prowers

When
June 6, 3:30 PM MST to 3:35 PM MST
Where
Prowers County, 2.07 mi N of Bristol
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.150, -102.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510600, 510601, 510612, 510602, 510603, 510604, 530172, 510605, 510606, 510607, 510608, 510609, 510610, 510611.